Nebraska, 2010

Hail in Nebraska, June 21, 2010

June 21, 2010 · NWS CYS · 1 event in 1 county or zone

Warm ground temperatures caused the environment to destabilize during the early afternoon. Meanwhile an upper level low pressure system was moving into the area, creating a more favorable environment for supercells to form.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Warm ground temperatures caused the environment to destabilize during the early afternoon. Meanwhile an upper level low pressure system was moving into the area, creating a more favorable environment for supercells to form. The severe thunderstorms initially formed over the higher terrain of southeast Wyoming and then propagated eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 21, 2:05 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 21, 2:05 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT MON JUN 21 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY...TORNADO WATCH IN EFFECT
UNTIL 9 PM THIS EVENING EAST OF THE LARAMIE RANGE INCLUDING THE
HIGH PLAINS OF EASTERN WYOMING AND WESTERN NEBRASKA. WITH TSTORMS
STARTING TO DEVELOP IN THE MOUNTAINS...WILL KEEP DISCUSSION SHORT
DUE TO EXPECTED IMPACTS. WEAK UPSLOPE FLOW ACROSS THE HIGH PLAINS
OF ERN WYOMING AND WRN NEBRASKA WILL CONTINUE THROUGH THIS EVENING
WITH CURRENT DEWPOINTS IN THE UPPER 50S TO LOW 60S EAST OF A LINE
FROM LARAMIE TO DOUGLAS. COMBINED WITH HIGH MIDLEVEL
INSTABILITY AND JET DYNAMICS ALOFT...ISOLATED SEVERE TSTORMS ARE
POSSIBLE INTO TONIGHT MAINLY FROM CHEYENNE NORTHWARD TO
DOUGLAS...AND POINTS EAST OF I25. UPSLOPE FLOW IS NOT AS STRONG AS
YESTERDAY...BUT THERE IS STILL ENOUGH LLVL SHEAR TO PRODUCE A
TORNADO OR TWO WITH THE BEST CHANCE OVER THE PANHANDLE OF
NEBRASKA. CONDITIONS ARE EXPECTED TO IMPROVE AFTER MIDNIGHT ACROSS
WRN NEBRASKA WITH PATCHY FOG POSSIBLE.

ANOTHER SHOT AT SEVERE WEATHER IS LOOKING LIKELY FOR TUESDAY WITH A
STRENGTHENING JET STREAM ALOFT AND A POTENT UPPER LEVEL TROUGH
PUSHING ACROSS WYOMING. APPEARS TO BE A BETTER CHANCE OF SEVERE WEATHER
TOMORROW WITH MORE MIDLEVEL MOISTURE...BETTER DYNAMICS...AND
CONTINUED UPSLOPE FLOW...WITH TSTORMS EXPECTED FURTHER WEST INTO
ALBANY AND PORTIONS OF CARBON COUNTY. TEMPS WILL REMAIN WARM WITH
HIGHS IN THE 70S AND 80S ACROSS THE REGION TUESDAY AND WEDNESDAY.
INCREASED POP TUESDAY THROUGH TUESDAY NIGHT WITH A GREAT COVERAGE
OF RAIN SHOWER AND TSTORM ACTIVITY EXPECTED WITH THIS SYSTEM. WEAK
PACIFIC FRONT WILL PUSH THROUGH THE AREA TUESDAY NIGHT RESULT IN
SLIGHTLY COOLER TEMPS ON WEDNESDAY BUT DRIER CONDITIONS.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...A LARGE SCALE
SOUTHWESTERLY FLOW PATTERN IS FORECAST TO CONTINUE THROUGH THE
PERIOD. WILL TEND TOWARDS BLEND OF MODELS SINCE ALL SEEM TO BE IN
RELATIVELY GOOD AGREEMENT FOR OUR AREA. THE SOUTHWEST FLOW WILL
KEEP OUR AREA IN SUMMER-LIKE WEATHER CONDITIONS WITH WARMER THAN
NORMAL HIGH TEMPERATURES AND ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS. PLENTY OF INSTABILITY AND SOME LOW LEVEL MOISTURE
AVAILABLE MOST DAYS. A QUASI STATIONARY FRONT IS FORECAST TO
REMAIN OVER THE FRONT RANGE THROUGH THE PERIOD. THIS BOUNDARY WILL
LIKELY ACT AS A FOCUS FOR CONVECTIVE INITIATION. THE QUESTION WILL
BE WHERE THE BOUNDARY IS AT ANY GIVEN TIME...SO WILL HAVE TO KEEP
PROBABILITIES OF THUNDERSTORMS ALMOST EVERY DAY...ESPECIALLY EAST
OF THE LARAMIE RANGE. OTHER QUESTIONS CONCERNING INGREDIENTS FOR
CONVECTIVE INITIATION INCLUDE TIMING OF WEAK SHORTWAVES IN THE
FLOW AND THE STRENGTH OF THE CAP (VERY WARM MID LEVEL TEMPERATURES
ARE FORECAST FOR THE PERIOD).

IT APPEARS THERE WILL BE A WEAK COOL FRONT THAT WILL MOVE THROUGH ON
WEDNESDAY. THE FRONT WILL ONLY COOL TEMPS 5 TO 10 DEGREES...STILL A
FEW DEGREES ABOVE NORMAL...BUT SHOULD STABILIZE THE ATMOSPHERE
ENOUGH TO LEAVE THE MENTION OF THUNDER OUT THAT AFTERNOON. AT THIS
TIME...FRIDAY ALSO APPEARS MARGINAL FOR THUNDER AND IS NOT IN THE
CURRENT GRIDS...SO WILL CONTINUE TO LEAVE THEM OUT FOR NOW TOO.

NO MAJOR CHANGES TO ONGOING GRIDS NEEDED.
&&

.AVIATION...18Z TAFS. SC FIELD OVER NE PANHANDLE AND EXTREME SWRN WY
IS SLOWLY BURNING OFF. AS SURFACE HEATS...EXPECT WINDS TO INCREASE A
BIT. ISOLATED THUNDERSTORMS OVER EXTREME ERN WY AND THE NE PANHANDLE
EXPECTED TO DEVELOP AFTER 21Z...BUT VFR CONDITIONS EXPECTED. A COOL
FRONT/WIND SHIFT IS EXPECTED TO ADVANCE NW TO SE ACROSS THE AREA
OVERNIGHT.
&&

.FIRE WEATHER...FIRE WEATHER CONCERNS REMAIN MINIMAL THIS WEEK DUE
TO RECENT HEAVY RAINFALL AND HIGH FUEL MOISTURES. HOWEVER WITH LOW
HUMIDITY VALUES BETWEEN 10 TO 20 PCT ACROSS ALBANY AND ESPECIALLY
CARBON COUNTIES...EXPECT FUEL MOISTURE TO GRADUALLY LOWER THIS
WEEK ACROSS THE VALLEYS WITH NO CONCERNS IN THE MOUNTAINS DUE TO
WET CONDITIONS AND SOME SNOWPACK.
&&

.HYDROLOGY...MAIN CONCERN CONTINUES TO BE THE LOWER NORTH PLATTE
RIVER EAST OF TORRINGTON WYOMING AND THE LOWER LARAMIE RIVER NEAR
FORT LARAMIE. RELEASES FROM WHEATLAND AND GRAY ROCKS RESERVOIR ARE
KEEPING THE LARAMIE RIVER ABOVE FLOOD STAGE...BUT FLOW RATE FROM
THESE RESERVOIRS WILL CONTINUE TO DECREASE RESULTING IN THE
LARAMIE RIVER LEVEL DECREASING THIS WEEK AND LIKELY BELOW FLOOD
STAGE LATER THIS WEEK. ADDITIONALLY CRESTS FROM THE UPPER NORTH
PLATTE ARE NOW MAKING THEIR WAY INTO THE NEBRASKA PANHANDLE WITH
FLOODING CONTINUING AT BOTH HENRY...MINITARE AND MITCHELL ALONG
THE PLATTE RIVER. THESE HIGH WATERS ARE EXPECTED TO CONTINUE INTO
NEXT WEEKEND AS RELEASES CONTINUE.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...EDDY
HYDROLOGY...TJT
Hazardous weather outlook, Jun 21, 1:26 PM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
226 PM MDT MON JUN 21 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
222030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
226 PM MDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
AND EVENING. A FEW STORMS ARE EXPECTED TO BECOME
SEVERE...CONTAINING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A
TORNADO. A TORNADO WATCH HAS BEEN ISSUED FOR WYOMING AND NEBRASKA
COUNTIES ALONG AND EAST OF THE LARAMIE RANGE THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON TUESDAY AND
THURSDAY...AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED FOR AREAS ALONG AND EAST OF THE
LARAMIE RANGE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>115-222030-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
226 PM MDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON TUESDAY AND
THURSDAY...AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 21, 6:39 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
739 PM MDT MON JUN 21 2010

NEZ002-095-220245-
DAWES NE-NORTH SIOUX NE-
739 PM MDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND NORTHERN
DAWES COUNTIES UNTIL 845 PM MDT...

AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITNEY LAKE...OR 18 MILES WEST OF
CHADRON...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
WAYSIDE BUTTE AROUND 755 PM MDT.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA UNTIL 900 PM MDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RUBIN
Local storm report, Jun 21, 6:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
740 PM MDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             11 N CRAWFORD           42.84N 103.41W
06/21/2010  E0.50 INCH       DAWES              NE   TRAINED SPOTTER

&&

DDEAL
Local storm report, Jun 21, 6:46 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
746 PM MDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             MITCHELL                41.94N 103.81W
06/21/2010  E0.75 INCH       SCOTTS BLUFF       NE   PUBLIC

&&

DSIUTA
Local storm report, Jun 21, 6:51 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
751 PM MDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HEAVY RAIN       3 NE MITCHELL           41.97N 103.77W
06/21/2010  E0.50 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            THE RAIN OF A HALF AN INCH FELL IN 15 MINUTES.

&&

DDEAL
Local storm report, Jun 21, 6:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
757 PM MDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             FORT LARAMIE            42.21N 104.52W
06/21/2010  E0.50 INCH       GOSHEN             WY   TRAINED SPOTTER

            MOSTLY PEA SIZED...A FEW AS LARGE AS MARBLES.

&&

HAHN
Special weather statement, Jun 21, 6:58 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
758 PM MDT MON JUN 21 2010

WYZ108-220230-
GOSHEN COUNTY WY-
758 PM MDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN COUNTY UNTIL 830
PM MDT...

AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT LARAMIE...OR 20 MILES NORTHWEST OF
TORRINGTON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HWY 85 AT DRY RAWHIDE CREEK AROUND 830 PM MDT.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA UNTIL 900 PM MDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RUBIN/SIUTA

The radar

The Cheyenne radar (KCYS), 156 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
June 21, 7:00 PM MST to 7:10 PM MST
Where
Sioux County, 20.93 mi SE of Agate
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
42.180, -103.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232840.